It’s possible to overdose on prescription medication such as tramadol, just as you can overdose on illicit substances such as heroin.
An overdose occurs when you take more than the recommended or prescribed dose of a substance - and in many cases, can have serious consequences, and can even be fatal. When taking a substance, it’s imperative to know the signs of an overdose.
In this blog, we will be discussing the prescription medication tramadol - and exploring the signs of a tramadol overdose, as well as informing you on the ins and outs of tramadol addiction.
Read on to learn more about tramadol, as well as tramadol addiction. We’ll also be exploring the signs of a tramadol overdose - so you know when to seek help if you or somebody around you has taken too much tramadol.
What is Tramadol?
Tramadol hydrochloride is a prescription drug used to treat moderate to severe pain. It falls under the group of substances known as opioids and can be addictive. Like other opiate drugs, tramadol works by binding to your opioid receptors and affecting your central nervous system.
You may be prescribed the narcotic pain reliever tramadol after sustaining a serious injury or after an operation, but you may also be prescribed the drug to treat long-term pain if weaker painkillers have stopped being effective.
Due to its addictive nature and high strength, tramadol is only available on prescription - it is a class C drug in the UK. You can be prescribed tramadol in tablet or capsule form, as well as liquid drops. In some cases, tramadol can be administered in hospital environments via injection.
The drug was first synthesised in 1962 in order to treat pain and then was first marketed under the name ‘Tramadol’ in 1977.
In the UK, tramadol is the third most common opioid on the market, with addiction rates steadily increasing. Tramadol can be extremely dangerous - it has been associated with 12% of drug deaths across England and Wales.
Tramadol Side Effects
Tramadol works to block the pain receptors in your body and your brain - however, like many other prescription drugs, tramadol can have unpleasant side effects. Because the side effects of tramadol can be particularly unpleasant, doctors are often reluctant to prescribe it in the UK unless there are no other options.
Two of the most common side effects of tramadol include feeling sick and feeling dizzy - according to the NHS, these occur in more than 1 in 10 people who take the drug. Some other common side effects of tramadol include:
- Dry mouth
- Feeling tired, sleepy, or ‘spaced out’
- Lack of energy
- Being sick/ nausea
Tramadol may also cause high blood pressure/ hypertension, as well as low blood pressure. Some signs of low blood pressure include feeling tired, dizzy, and a general lack of energy.
It’s also possible to have an allergic reaction to the substance - if you are struggling to breathe after taking tramadol, your throat, lips, or mouth is swelling, or you have a new rash developing, call 999 immediately.
Is tramadol addictive? In short, yes - tramadol can be considered an addictive substance. However, it is one of the less-potent opioids, so may not be as addictive as other opioids such as heroin or fentanyl.
Unfortunately, many people dismiss tramadol as an addictive substance, which can lead many people to a false sense of security when taking it.
When you take tramadol in high doses or for long periods, you may develop a tolerance to the drug, which can quickly turn into a physical and psychological addiction.
Tramadol dependence can be difficult to overcome without the right support - which is why our team at Help4Addiction are on hand to help. See ‘Treatment for Tramadol Addiction’ to learn more.
Tramadol Withdrawal Symptoms
If you have developed a physical dependence on tramadol, you’ll likely experience withdrawal symptoms when you suddenly stop taking it or when you drastically lower your typical dose.
This can include physical symptoms and psychological withdrawal symptoms - withdrawal can affect your physical and mental health. Opioid withdrawal symptoms can often be unpleasant, but it’s considered rare to experience life-threatening withdrawal symptoms.
In some cases, you may experience prolonged tramadol withdrawal, which may include psychological symptoms. These symptoms are best addressed as part of a larger rehab plan, including detoxification, therapy, and secondary treatment.
You may feel flu-like symptoms as well as nausea when withdrawing from tramadol, including chills and sweats. Some other tramadol withdrawal symptoms may include:
- Appetite loss
- Faster breathing
- High blood pressure
- Runny nose and sneezing
- Trouble sleeping or staying asleep
- Panic attacks
It’s important to note that your experience when withdrawing from tramadol may be different to somebody else's - it’s impossible to predict when your symptoms will begin or how long they will last. In many cases, it’s best to withdraw from tramadol in a detox facility - this is something we can help with at Help4Addiction.
When you have been prescribed medication, you should always follow your doctor’s advice and refer to the instructions on the box. The maximum daily dose of tramadol is 400mg within a 24-hour window. You may begin tramadol treatment on a smaller dose, moving up to a higher dose slowly as you will build a tolerance.
Prescription drug abuse involves taking your prescription in any way other than prescribed. For example, abusing tramadol could involve taking more tramadol than recommended, or taking it more frequently than prescribed.
Tramadol could also include mixing tramadol with other drugs or with alcohol or simply taking tramadol to feel ‘high’ (taking when not needed).
Tramadol abuse, however, can have many dangerous effects - including an overdose, which can be fatal. Read on to learn more.
Signs of a Tramadol Overdose
Before we explore the signs of an overdose, let’s determine what an overdose is. An overdose occurs when you take a dangerous amount of a substance - more than the amount to stay under toxic levels. The consequences of an overdose can vary depending on the amount taken as well as the substance.
If you mix tramadol with other substances or take more than recommended, you could have a tramadol overdose. Some drugs that can cause severe reactions when mixed with tramadol include buprenorphine, naltrexone, clozapine, and many more. Fluoxetine, an antidepressant, can cause what is known as serotonin syndrome when mixed with tramadol.
Tramadol abuse and excessive tramadol use hugely increase the risk of having an overdose, so always follow your doctor's instructions when taking prescription medication. Some symptoms of tramadol overdose to look out for include:
- Extreme sleepiness
- Extreme dizziness
- Trouble breathing
- Unconsciousness/ non-responsiveness
What To Do During A Tramadol Overdose
An overdose can kill you, or have lasting effects. If you spot the signs of an overdose, it’s imperative that you know what to do.
First of all, contact a medical professional immediately - call an ambulance (999), or get to the hospital as soon as possible. It’s important to act quickly to prevent the situation from worsening.
Treatment For Tramadol Addiction UK
If you are addicted to tramadol and wish to stop taking tramadol - but are struggling to do so alone - we can help. At Help4Addiction, we have spent years connecting people with the best rehab clinics for their situations - and can do the same for you. We can find the right prescription drug rehab to treat addiction.
There are various forms of treatment, and it can be tough to know which is best for you. For example, inpatient treatment/ residential rehab, outpatient treatment/ outpatient rehab, private rehab, luxury rehab, NHS-operated rehab, and many more.
We will listen to your story to determine the best drug addiction rehab plan for you, whether it be an inpatient rehab program or just a drug detox.
Call us today on 0203 955 7700 and chat with our team to receive impartial advice on your recovery - and read on to learn more about the tramadol addiction treatment process.
The first stage of tramadol rehab involves detoxing from the drug. This stage aims at addressing the physical dependence and does not address the social or psychological aspects of addiction.
Detoxing from opioid medication can be difficult, and tramadol is no exception. In some cases, medical detox may be recommended to treat tramadol withdrawal and deal with unpleasant withdrawal symptoms.
Tramadol Addiction Therapy
Therapy in rehab is extremely beneficial - not only can it improve your confidence and general well-being, but can also equip you with coping skills that can prevent relapse in the future.
Cognitive behavioural therapy is one of the most common therapies in rehab - however, the therapies you receive will often be tailored to you and your circumstances.
Secondary treatment refers to ongoing support throughout your recovery - this can include telephone support, online support, counselling, and even support groups.
The recovery process can be difficult, and it’s important to have a support network during this difficult time. To learn more about what happens in rehab, check out this informative page.